Key result
Concomitant use of proton pump inhibitors significantly reduced oxaliplatin discontinuation due to peripheral neuropathy (adjusted HR 0.478; 95% CI 0.273-0.836; p=0.0096).
Why the study?
Oxaliplatin-induced peripheral neuropathy leads to chemotherapy discontinuation, and although omeprazole prevents it in rats, clinical data were lacking.
Does concomitant use of a PPI reduce oxaliplatin discontinuation due to OIPN in patients receiving oxaliplatin?
Cohort (n=1,015)
Does concomitant use of a PPI reduce oxaliplatin discontinuation due to OIPN in patients receiving oxaliplatin?
Concomitant use of proton pump inhibitors may reduce the discontinuation of oxaliplatin chemotherapy due to peripheral neuropathy.
PPI use may reduce oxaliplatin discontinuation from OIPN; leaves open whether randomized trials will confirm benefit.
BACKGROUND: Oxaliplatin-induced peripheral neuropathy (OIPN) is a major clinical challenge because it leads to discontinuation of chemotherapy. Omeprazole, a proton pump inhibitor (PPI), has been shown to prevent OIPN in a rat model. Therefore, we aimed to test whether the concomitant use of a PPI reduces oxaliplatin discontinuation due to OIPN. METHODS: This retrospective study used data from 1015 patients who started treatment with oxaliplatin and evaluated two cohorts (PPI vs. non-PPI). The primary outcome measure was oxaliplatin discontinuation due to OIPN. A Kaplan-Meier curve was generated for cumulative doses and evaluated using the log-rank test and Cox proportional hazards analysis. RESULTS: The log-rank test showed that the number of patients who discontinued oxaliplatin due to OIPN was significantly lower in the PPI group (p = 0.0264). Cox proportional hazards analysis incorporated and analyzed factors previously reported as potentially affecting neuropathy (sex, age, use of PPIs, calcium channel antagonists, opioids and adjuvant analgesics, and the CAPOX [capecitabine + oxaliplatin] regimen). The analysis suggested that the concomitant use of PPIs was a factor in reducing oxaliplatin discontinuation (adjusted hazard ratio [HR] = 0.568, 95% confidence interval [CI], 0.344-0.937, p = 0.0269). Since there were significant differences in some patient demographics between the two groups, propensity score matching was performed to align the patient demographics and then reanalyzed. After propensity score matching, the same analysis as above showed that oxaliplatin discontinuation due to OIPN was significantly less common in the PPI group (p = 0.0081); cox proportional hazards analysis showed that PPI use was a factor that significantly reduced oxaliplatin discontinuation due to OIPN (adjusted HR = 0.478, 95% CI, 0.273-0.836, p = 0.0096). CONCLUSIONS: These results suggest that concomitant PPI use may reduce oxaliplatin discontinuation due to OIPN in patients receiving oxaliplatin.
No takes yet. Share an insight, caveat, or question.
Mine et al. (2025) conducted a cohort in Oxaliplatin-induced peripheral neuropathy (n=1,015). Proton pump inhibitor (PPI) vs. Non-PPI was evaluated on Oxaliplatin discontinuation due to oxaliplatin-induced peripheral neuropathy (HR 0.478, 95% CI 0.273-0.836, p=0.0096). Concomitant use of proton pump inhibitors significantly reduced oxaliplatin discontinuation due to peripheral neuropathy (adjusted HR 0.478; 95% CI 0.273-0.836; p=0.0096).
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context: